Wisconsin, 2001

Hail and Damaging Winds in Wisconsin, August 9, 2001

August 9, 2001 · NWS GRB · 12 events in 6 counties and zones

Severe thunderstorms, associated with a strong cold front, moved across east-central and northeast Wisconsin during the early afternoon hours. Winds from the storms downed trees and power lines, causing 6,700 customers to lose electricity.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Severe thunderstorms, associated with a strong cold front, moved across east-central and northeast Wisconsin during the early afternoon hours. Winds from the storms downed trees and power lines, causing 6,700 customers to lose electricity. Dime size hail fell and wind gusts to 72 mph were measured near Hickory Corners (Oconto co.)The hardest hit area was Door county were hail as large as 3 inches in diameter fell and wind gusts were measured at 76 mph.A few homes and vehicles around Sturgeon Bay (Door co.) were damaged by fallen trees or tree limbs. Sailboats that were on their trailers were tossed by the strong winds and a barn was leveled.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 9, 3:00 AM CST, 8 hours 30 minutes earlier.

Area forecast discussion, Aug 9, 3:00 AM CST, 8 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
400 AM CDT THU AUG 9 2001

SIG CHANGES TO LARGE SCALE PATTERN WELL UNDERWAY. STG SHRTWV TRACKING
ACRS SRN CANADA WL HELP ESTABLISH MEAN TROF OVER ERN NOAM. ONCE TROF IS
ESTABLISHED...RIDGE SHOULD GRADUALLY REBUILD OVER THE ROCKIES. THE
RESULT WL BE THAT AFTER TDA...MY FCST AREA WL EXPERIENCE A PERIOD OF WX
WITH LOW HUMIDITIES...TEMPS AT OR A BIT BLO NORMAL...AND ONLY A MINIMAL
CHC OF SIG PCPN.

TRANSITION TO THAT PATTERN WL OCCUR TDA AS VERY WARM HUMID AIR MASS GETS
DISPLACED BY STG COLD FRONT SWEEPING EWD FROM THE NRN PLAINS. THINGS HV
NOT EXACTLY GONE ACCORDING TO PLAN THUS FAR. HAD BEEN EXPECTING
ORGANIZED CONVECTION TO MV ACRS MY FCST AREA TDA. HOWEVER...TSTM
COMPLEXES THAT DEVELOPED W/N OF MY FCST AREA YDA EVENING WERE RAPIDLY
DYING OFF. THUS PCPN CHC WL LIKELY DEPEND ON NEW DEVELOPMENT ALONG THE
FRONT AS ATM DESTABILIZES AGAIN DURING THE DAY. PROBLEM IS THAT FRONT WL
BE CROSSING MY FCST AREA BTWN 15Z AND 21Z...EARLIER THAN IDEAL FOR
GETTING WIDESPREAD CONVECTION IN MY FCST AREA. STILL THINK STORMS WL
DEVELOP...BUT AREAL COVERAGE WL BE LESS THAN PREVIOUSLY EXPECTED. SO...
BACKED FCST OFF TO CHC POPS ACRS THE AREA FOR TDA...AND RELOCATED
HIGHEST POPS TO THE SE PART OF MY FCST AREA WHERE FRONT WL BE LOCATED
THIS AFTN.

VERY FEW CHGS MADE TO THE REST OF THE FCST. STILL LOOKS LIKE A CHC OF
SHOWERS ON SUN AS ANOTHER COOL FRONT DROPS SWD FROM CANADA. HOWEVER...NW
FLOW ALOFT AND DRY AIR AT LOW-LEVELS WL PROBABLY KEEP ANY PCPN SCT AND
QUITE LGT.

COORD W DLH.

.GRB...NONE.

SKOWRONSKI
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Aug 9, 11:00 AM CST, 30 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-091900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT THU AUG 9 2001

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH-CENTRAL
AND NORTHEAST WISCONSIN.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EAST-CENTRAL
WISCONSIN THIS AFTERNOON. THE PRIMARY THREAT WILL BE DAMAGING WINDS.

SCATTERED THUNDERSTORMS WILL MOVE ACROSS EAST-CENTRAL WISCONSIN THIS
AFTERNOON AS A STRONG COLD FRONT MOVES THROUGH THE REGION. THE FRONT IS
FORECAST TO CROSS EAST-CENTRAL WISCONSIN BETWEEN NOON AND 4 PM. GIVEN
THE VERY WARM AND HUMID AIR MASS AHEAD OF THE FRONT...ANY STORMS THAT
DEVELOP COULD BECOME SEVERE. THE THREAT OF THUNDERSTORMS WILL END ONCE
THE FRONT EXITS THE AREA LATE THIS AFTERNOON.

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON FOR AREAS SOUTH AND
EAST OF A LINE FROM WISCONSIN RAPIDS TO MARINETTE.

ADDITIONAL INFORMATION CAN BE FOUND IN THE SHORT-TERM FORECAST WHENEVER
SIGNIFICANT WEATHER IS OCCURRING OR IMMINENT.

KALLAS
WWW.CRH.NOAA.GOV/GRB

@RUKWBCe	:KDENNZUS90 KGRB 091658
BROGRB
WIZ022-039-091815-

GILLS ROCK OBSERVATION
NATIONAL WEATHER SERVICE GREEN BAY WI
1158 AM CDT THU AUG 9 2001

THE FOLLOWING CONDITIONS WERE REPORTED AT GILLS ROCK AT NOON CENTRAL
TIME...

WIND SOUTHWEST AT 6 KNOTS.
PEAK WIND IN THE LAST HOUR 12 KNOTS.
AIR TEMPERATURE 88 DEGREES.

In the hours before

Special weather statement, Aug 9, 11:00 AM CST, 30 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-091900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT THU AUG 9 2001

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH-CENTRAL
AND NORTHEAST WISCONSIN.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EAST-CENTRAL
WISCONSIN THIS AFTERNOON. THE PRIMARY THREAT WILL BE DAMAGING WINDS.

SCATTERED THUNDERSTORMS WILL MOVE ACROSS EAST-CENTRAL WISCONSIN THIS
AFTERNOON AS A STRONG COLD FRONT MOVES THROUGH THE REGION. THE FRONT IS
FORECAST TO CROSS EAST-CENTRAL WISCONSIN BETWEEN NOON AND 4 PM. GIVEN
THE VERY WARM AND HUMID AIR MASS AHEAD OF THE FRONT...ANY STORMS THAT
DEVELOP COULD BECOME SEVERE. THE THREAT OF THUNDERSTORMS WILL END ONCE
THE FRONT EXITS THE AREA LATE THIS AFTERNOON.

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON FOR AREAS SOUTH AND
EAST OF A LINE FROM WISCONSIN RAPIDS TO MARINETTE.

ADDITIONAL INFORMATION CAN BE FOUND IN THE SHORT-TERM FORECAST WHENEVER
SIGNIFICANT WEATHER IS OCCURRING OR IMMINENT.

KALLAS
WWW.CRH.NOAA.GOV/GRB

The radar

The Green Bay radar (KGRB), 63 km away, was scanning. The volume nearest the first event began at 17:28 UTC.

Open the radar archive at this moment

Event by event

6 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Marinette

When
August 9, 11:30 AM CST
Where
Marinette County, 1 mi W of Coleman
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.067, -88.050

Thunderstorm Wind, Oconto

When
August 9, 12:20 PM CST
Where
Oconto County, 2 mi NE of Hickory Corners
Measured
63 kt (72 mph)
Reported by
TRAINED SPOTTER
Coordinates
45.017, -88.233

Thunderstorm Wind, Door

When
August 9, 12:50 PM CST
Where
Door County, Sturgeon Bay
Measured
60 kt (69 mph)
Reported by
OTHER FEDERAL AGENCY
Coordinates
44.833, -87.383

Hail, Door

When
August 9, 12:50 PM CST
Where
Door County, 1 mi S of Sturgeon Bay
Measured
3 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.817, -87.383

Thunderstorm Wind, Door

When
August 9, 12:50 PM CST
Where
Door County, Sturgeon Bay
Measured
66 kt (76 mph)
Reported by
TRAINED SPOTTER
Coordinates
44.833, -87.383

Thunderstorm Wind, Kewaunee

When
August 9, 1:05 PM CST
Where
Kewaunee County, Algoma
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.617, -87.433

Thunderstorm Wind, Kewaunee

When
August 9, 1:55 PM CST
Where
Kewaunee County, Algoma
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
44.617, -87.433

Hail, Brown

When
August 9, 2:00 PM CST
Where
Brown County, Green Bay
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.517, -88.017

Thunderstorm Wind, Kewaunee

When
August 9, 2:03 PM CST
Where
Kewaunee County, 2 mi SW of Kewaunee
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
44.433, -87.533

Hail, Manitowoc

When
August 9, 2:10 PM CST
Where
Manitowoc County, Mishicot
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.233, -87.633

Hail, Manitowoc

When
August 9, 2:38 PM CST
Where
Manitowoc County, 2 mi S of Manitowoc
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.050, -87.667

Hail, Manitowoc

When
August 9, 3:00 PM CST
Where
Manitowoc County, Two Rivers
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.150, -87.567

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5264751, 5264752, 5264753, 5264754, 5264755, 5264756, 5264758, 5264760, 5264757, 5264759, 5264761, 5264762.